Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sports Medicine

Lingering pain after tibial plateau fracture

01/03/2007

Question:

On April 9 I jumped onto a beach and fractured my tibial plateau with intraarticular extension. I also heard a "POP". No surgery just 12 weeks NWB and then PT. My fracture has healed but I am still having medial joint line pain. When I make certain twisting movements I also feel pain and there is a slight bruise along the joint line. I also cannot fully straighten my knee when I walk or even when I just stand. I had a MRI and it only showed some arthritis and a healed fracture. What could be going on? Ankle and lower leg still swell up by the end of the day. I just want to move on from this injury from he**.

Answer:

The fact your fracture extended to the joint surface unfortunately makes "post-traumatic arthritis" more likely. The reason you have persisting pain could be due to any or all of the following:

The inability to fully straighten your knee may be due to tightness of soft tissue (muscles/tendons/ligaments) from 12 weeks of non-weight-bearing, and/or deformity of cartilage or bony surfaces. Again, physical exam findings - combined with details from your knee X-rays and MRI scan - would sort this out.

Finally, trauma sufficient to fracture bone is sufficient to injure blood vessels, specifically veins - which return blood to the heart.

If there is indeed tightness and/or weakness, stretching and strengthening exercises may be beneficial. If not previously done, you may wish to discuss with your physician the option of referral to a Physical Therapist for specifics regarding this. You are also advised to discuss the above information with your physician, who'd be in the best position to determine how much of this applies to your unique situation, and which treatment options would be most appropriate, such as using an anti-inflammatory medication, trial use of an elastic knee sleeve or other type of knee brace, a knee joint injection with steroid (cortisone) vs. with a "viscosupplement" (such as Synvisc or Hyalgan), cross-training, etc.

For more information:

Go to the Sports Medicine health topic, where you can:

Response by:

Brian L Bowyer, MD Brian L Bowyer, MD
Clinical Associate Professor
Physical Medicine & Rehabilitation
College of Medicine
The Ohio State University